Florida, 2010

Damaging Wind in Florida, January 22, 2010

January 22, 2010 · NWS TBW · 1 event in 1 county or zone

A cold front moved through the area. Strong thunderstorms along and ahead of the boundary allowed for some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A cold front moved through the area. Strong thunderstorms along and ahead of the boundary allowed for some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jan 21, 11:13 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jan 21, 11:13 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1113 PM EST THU JAN 21 2010

.MARINE UPDATE...RECEIVED REPORTS FROM TAMPA BAY SOUTHWARD TO FORT
MYERS BEACH OF DENSE FOG WITH VISIBILITIES LESS THAN 1/2 MILE.
HAVE ISSUED A DENSE FOG ADVISORY FOR ALL THE WATERS AND WILL BE
UPDATING THE COASTAL WATERS FORECAST SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 917 PM EST THU JAN 21 2010/

DISCUSSION...SCATTERED STORMS MOVED ACROSS NORTHERN AREAS..FROM
PASCO NORTHWARD...WITH JUST GUSTY WINDS AND SOME LOCALIZED
RAINFALL RATES IN THE AFTERNOON AND EARLY EVENING. FOR THE MOST
PART THIS ACTIVITY HAS NOW EXITED TO THE EAST. HOWEVER...SCATTERED
SHOWERS AND A FEW STORMS OVER THE GULF ARE MOVING EAST. WHILE
COVERAGE IS NOT IMPRESSIVE AT THE MOMENT EXPECT IT TO FILL IN SOME
AND WILL LEAVE THE LIKELY POPS...EXCEPT HIGH END SCATTERED FOR THE
FAR SOUTH...IN PLACE. TEMPERATURES SEEM ON TRACK FOR TONIGHT. THE
ONLY OTHER CONCERN WILL BE SOME SEA FOG AND LOW CLOUDS COMING IN
OFF THE GULF AND ALREADY AT SOME COASTAL LOCATIONS. EXPECT THIS
TREND TO CONTINUE AND WITH A MOIST AIR MASS...AIDED BY RECENT AND
EXPECTED RAINFALL...PERSISTING WILL ADD PATCHY FOG TO THE FORECAST
TONIGHT.

AVIATION...COMBINATION OF SOME SEA FOG ADVECTING ASHORE IN SW LOW
LEVEL FLOW AND MULTIPLE CLOUD DECKS ASSOCIATED WITH STORM SYSTEM
MOVING OVER THE AREA WILL CONTINUE TO CREATE WIDESPREAD MVFR
CONDITIONS WITH AREAS OF IFR THEN LOCALLY LIFR CIGS/VSBY IN SHRA
AROUND THE BAY AREA AFTER 02Z-04Z THEN SW FL AFTER 08Z-10Z.
CONDITIONS ARE EXPECTED TO BEGIN TO IMPROVE FRIDAY AFTERNOON.

MARINE...WINDS AND SEAS HAVE BEEN SLOWLY DECEASING AND PLAN ON
DROPPING THE ADVISORY/CAUTION HEADLINES WITH THE NEXT ISSUANCE AT
10 PM. AS NOTED IN THE DISCUSSION SECTION SEA FOG IS ALREADY
IMPACTING SOME COASTAL LOCATIONS BUT WITH VISIBILITIES ABOVE ONE
MILE AND WILL LEAVE OUT OF THE FORECAST FOR NOW. OTHERWISE NO
MAJOR MARINE CONCERNS UNTIL A FRONT APPROACHES SUN AND MOVES
ACROSS MON.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  66  72  58  76 /  70  40  10   5
FMY  68  77  63  80 /  50  40  15   5
GIF  66  77  57  78 /  70  40  10   5
SRQ  66  71  60  76 /  70  40  10   5
BKV  63  74  49  77 /  70  30  10   5
SPG  66  70  61  74 /  70  40  10   5

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...DENSE FOG ADVISORY UNTIL 7 AM EST FRIDAY FOR BONITA
     BEACH TO SUWANNEE RIVER OUT TO 60 NM INCLUDING TAMPA BAY.

&&

MARINE UPDATE...JILLSON
Hazardous weather outlook, Jan 21, 5:27 AM EST, 20 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
527 AM EST THU JAN 21 2010

FLZ039-042-043-048>052-055>057-060>062-065-212230-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
527 AM EST THU JAN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE NATURE COAST TODAY
AND THEN MOVE SOUTHWARD INTO THE TAMPA BAY AREA LATER THIS
AFTERNOON AND EVENING. A FEW STORMS COULD BE STRONG TO SEVERE
ESPECIALLY OVER THE NATURE COAST. THE MAIN THREAT WILL BE STRONG
AND GUSTY WINDS...BUT AN ISOLATED TORNADO CAN NOT BE RULED OUT.

...LAKE WIND IMPACT...
WINDS ON AREA LAKES WILL BE 20 TO 25 MPH WITH HIGHER GUSTS TODAY.
THIS WILL CREATE ROUGH CONDITIONS AND MAKE IT DIFFICULT TO LAUNCH
AND MANEUVER BOATS.

...RIP CURRENT IMPACT...
THERE IS AN INCREASED RISK OF RIP CURRENTS TODAY DUE TO GUSTY
SOUTHERLY WINDS ALONG THE COAST.

...WIND AND SEA IMPACT...
SOUTHERLY WINDS WILL INCREASE TO 20 TO 25 KNOTS...MAINLY NORTH OF
ENGLEWOOD TODAY. THIS WILL GENERATE HAZARDOUS SEAS OF UP TO 8 FEET
OFFSHORE. GUSTY WINDS AND CHOPPY CONDITIONS ARE EXPECTED IN TAMPA
BAY AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
THE NEXT CHANCE OF THUNDERSTORMS WILL BE SUNDAY NIGHT AND EARLY
MONDAY AS A COLD FRONT MOVES THROUGH THE REGION. IT IS TOO EARLY
TO SAY WHETHER OR NOT OUR REGION WILL EXPERIENCE STRONG TO SEVERE
STORMS FROM THIS FEATURE.

...WIND AND SEA IMPACT...
WINDS AND SEAS WILL AGAIN BUILD TO HAZARDOUS LEVELS FOR SMALL
CRAFT ON SUNDAY. CONDITIONS WILL IMPROVE SLOWLY MONDAY NIGHT AND
TUESDAY AS THE COLD FRONT MOVES WELL SOUTH OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

JILLSON

In the hours before

Special weather statement, Jan 21, 9:42 PM EST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
942 PM EST THU JAN 21 2010

FLZ049>051-220330-
PINELLAS-HILLSBOROUGH-PASCO-
942 PM EST THU JAN 21 2010

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN PASCO...NORTHWESTERN
HILLSBOROUGH AND NORTHERN PINELLAS COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM...
MOVING EAST AT 30 MPH...WILL AFFECT DUNEDIN...PALM
HARBOR...CLEARWATER...OLDSMAR AND TARPON SPRINGS

...UNTIL 1030 PM EST.

GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2807 8282 2804 8280 2807 8279 2809 8280
      2811 8279 2816 8281 2818 8279 2820 8280
      2829 8233 2801 8235 2794 8284
TIME...MOT...LOC 0242Z 262DEG 25KT 2805 8279
Special weather statement, Jan 21, 10:51 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1051 PM EST THU JAN 21 2010

FLZ049-051-220430-
HILLSBOROUGH-PASCO-
1051 PM EST THU JAN 21 2010

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PASCO AND NORTHERN
HILLSBOROUGH COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
OVER SOUTHERN PASCO AND NORTHERN HILLSBOROUGH COUNTIES. THESE
STORMS WERE MOVING NORTHEAST AT 30 MPH. THESE STORMS WILL AFFECT
LUTZ...LAND O LAKES...WESLEY CHAPEL AND ZEPHYRHILLS

...UNTIL 1130 PM EST.

GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE. OCCASIONAL LIGHTNING
IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN
DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE
BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2837 8219 2820 8212 2803 8244 2819 8254
TIME...MOT...LOC 0348Z 243DEG 26KT 2815 8240

The radar

The Tampa radar (KTBW), 43 km away, was scanning. The volume nearest the first event began at 06:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hillsborough

When
January 22, 1:28 AM EST
Where
Hillsborough County, 2.47 mi N of Clarkwild
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
28.085, -82.334

The roof peeled off of a single-wide mobile home at the end of Verges Road in Thonotosassa. No other damage was reported in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212635.